Utah, 2021

Flash Flooding and Flooding in Utah, August 17 to 19, 2021

August 17 to 19, 2021 · NWS SLC · 41 events in 15 counties and zones

An active monsoon surge brought thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

An active monsoon surge brought thunderstorms producing heavy rain, damaging wind gusts, and hail across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 17, 4:42 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 17, 4:42 AM MST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
542 AM MDT Tue Aug 17 2021

.SYNOPSIS...A slow moving upper level system will impact the area
with a potential for strong thunderstorms and heavy rainfall through
at least Wednesday. Expect much cooler temperatures are
expected Wednesday through the end of the work week.

&&

.SHORT TERM (THROUGH 12Z FRIDAY)...An upper low is noted on
satellite imagery this morning moving onto the PacNW. Ahead of this
low, the flow aloft is turning more southwesterly across Utah.
Meanwhile, a couple of subtle shortwave disturbances, one which
crossed southeast Idaho overnight and another currently moving into
northeast Nevada, has brought some clouds and high-based
showers/virga to northern Utah, and these remain in place this
morning. Moisture will increase from the south today as the
southwest flow becomes more established and stronger later this
morning. Latest estimates of PWATs indicate between 0.6-0.8 inches
across southern Utah this currently. This should rise to between 0.8-
1.0 inch across central and southern Utah by midafternoon.
Furthermore, the southwest flow will cause the smoke to thin out,
especially at the lower levels owing to increased mixing.

Expect convection to develop especially across portions of central
and southern Utah this afternoon as the airmass destabilizes under
strong surface heating, with the HREF showing mean MUCAPE values
upwards of 1000J/kg. Expect storms in this area to mostly initiate
over the higher terrain and drift into the eastern valleys.
Dewpoints are still largely in the 30s, but the airmass should
moisten quickly and a potential for locally heavy rain exists with
the strongest storms. An area of more focused convection is expected
to extend from the west-central Utah valleys through Utah County and
the Uintas, as the aforementioned subtle shortwave trough shears out
across northern Utah ahead of the larger upstream storm system.
Stronger shear will be in place across northwest Utah, and the best
combination of instability and shear looks to be in this general
area. Therefore, in addition to locally heavy rain, there will also
be a better potential for hail and gusty winds across central Utah
today.

A cold front associated with the upper low will move into northwest
Utah by early this evening, then slowly make its way across the
northwestern third of Utah tonight. Given large-scale dynamics at
play, showers and thunderstorms will continue through the night,
ahead of and near the frontal boundary. Particular focus will remain
in the general Utah County through Uinta Mountains corridor.

Greater shear will be present across a larger portion of the area
tomorrow as the upper low moves closer to Utah. This will maintain a
severe threat with hail and gusty winds. Even though instability may
decrease a bit owing to cloud cover and cooler temperatures
associated with existing precipitation and outflows, hi-res models
continue to indicate sufficient instability with over 500J/kg of
CAPE across much of central and southern Utah. As the cold front
moves into central Utah, it will encounter greater and deeper
moisture, and widespread heavy rain will be possible near and ahead
of the boundary. Have extended the existing Flash Flood Watch for an
additional 24 hours as a result.

Temperatures will be much cooler and well below climatological
normals behind the cold front. Northern Utah valleys are forecast to
see afternoon max temperatures in the 70s tomorrow, although the low
end of the spread in the NBM indicates upper 60s possible closer to
the Idaho border.

Greater uncertainty exists with the evolution of the upper low on
Thursday as far as how quickly it starts to shift east of the area.
In a solution such as that shown in the NAM, where the low center
will be over northeast Nevada and northwest Utah and the upper jet
extending across central Utah, Thursday could remain fairly active
and wet. However, the GFS, which has been faster with the
progression of the storm, suggests mainly just some lingering
showers across eastern Utah and southwest Wyoming and decreasing
throughout the day. Nevertheless, Thursday should see at least some
unsettled weather continuing, with temperatures 15-20 degrees below
normal across northern Utah and around 10 degrees below normal
across much of the south.

.LONG TERM (AFTER 12Z Friday)...The midweek trough exits rapidly
east and ushers in a quick ramp up of temperatures throughout the
forecast area, particularly in the north. A solid westerly flow
yields to a potent southwest flow by Saturday morning, heralding the
imminent arrival of another trough digging into to the PacNW. Though
not as impressive as the last trough, and more relegated to the
northern region, Saturday rain totals could be significant without
the cooldown brought earlier in the week.

A much drier airmass and southwest flow regime engulfs the region by
Monday and could persist into midweek if current model solutions
hold. Temperatures are expected to settle in near normals by the end
of the forecast period.

&&

.AVIATION...KSLC...Low VFR surface visibility from regional
wildfire smoke is expected to continue into early afternoon with
periods of MVFR visibility possible. Though surface vis shows
improvement after 20z, vertically integrated smoke will still likely
persist. Southerly winds will continue through the afternoon, with a
20% chance of becoming westerly between 20-23z. Winds may reach AWW
criteria during the mid to late afternoon. Gusty and erratic winds
from vicinity showers and possible thunderstorms could impact the
terminal after 21z.

REST OF UTAH AND SOUTHWEST WYOMING...Low VFR surface visibility is
expected to improve into the late afternoon as the southwest flow
regime settles in. Vertically integrated smoke will still likely
persist throughout the day. Thunderstorms are possible along the
higher terrain and may impact KBCE and KHCR after 21z. Expect gusty
and erratic winds with passing showers for most terminals today.

&&

.FIRE WEATHER...Southwest flow will increase today ahead of a storm
system moving into the Pacific Northwest. This southwest flow will
draw moisture into the area, leading to the development of showers
and thunderstorms by midafternoon today. Some storms will be capable
of producing heavy rain, especially over the mountains of central
and southern Utah and into the eastern valleys. In addition, gusty
winds and hail will be a possibility. A fairly significant cold
front will enter northern Utah tonight and slowly push south through
the day tomorrow and into tomorrow night. Widespread heavy rain can
be expected to continue near and ahead of this cold front, along
with a continued possibility of hail and gusty winds. Much cooler
temperatures will settle into the area behind the front. Lingering
showers will continue Thursday and possibly into Friday, with
temperatures remaining below normal. Another storm system looks to
cross northern Utah late Saturday, then the airmass will trend drier
for the beginning of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
     UTZ478-479-492.

     Flash Flood Watch from noon MDT today through Wednesday evening
     for UTZ111-113-117-120-121-125>131.

WY...Red Flag Warning from noon today to 9 PM MDT this evening for
     WYZ277.

&&

Cheng/Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 17, 5:31 AM MST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
631 AM MDT Tue Aug 17 2021

UTZ101>131-WYZ021-181300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
631 AM MDT Tue Aug 17 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the area this
afternoon ahead of an approaching low pressure system. The
strongest thunderstorms can be expected south of I-80, and will
be capable of producing locally heavy rainfall, hail, and strong
gusty winds.

Hazardous fire weather conditions are expected across portions of
west-central and northern Utah due to gusty winds, low humidities,
and thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread moderate to heavy rainfall is expected on Wednesday,
along with some strong to severe thunderstorms capable of
producing hail and strong gusty winds. Lingering showers
and thunderstorms will continue through at least Thursday,
maintaining some potential for locally heavy rain. Elevations
above around 10,000 feet may even see a changeover to snow for a
time Wednesday night into Thursday morning behind a cold front.

Those near recent burn scars and near areas prone to flash
flooding should monitor the forecast over the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 53 km away, was scanning. The volume nearest the first event began at 16:40 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 16 flash flood, 4 flood, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
August 17, 9:40 AM MST
Where
Box Elder County, 1.48 mi NNE of Cropley
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.690, -112.160

The Interstate 15 at Tremonton automated weather station reported a peak wind gust of 64 mph.

Hail, Garfield

When
August 17, 12:40 PM MST
Where
Garfield County, 2.82 mi S of Rubys Inn
Measured
0.88 in hail
Reported by
Public
Coordinates
37.630, -112.160

Nickel-sized hail was reported near Sunrise Point in Bryce Canyon National Park.

Hail, Beaver

When
August 17, 1:54 PM MST
Where
Beaver County, 9.11 mi ESE of Beaver
Measured
2 in hail
Property damage
$20,000
Reported by
Public
Coordinates
38.240, -112.470

A photo and video on social media showed estimated 2 inch diameter hail, with significant damage to a camper trailer and truck.

Thunderstorm Wind, Tooele

When
August 17, 2:58 PM MST
Where
Tooele County, 6.36 mi SSE of Clive
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -113.020

An automated weather station recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
August 17, 3:15 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

The Upper Cedar Mountain automated weather station recorded a peak wind gust of 58 mph.

Thunderstorm Wind, Tooele

When
August 17, 3:20 PM MST
Where
Tooele County, 1.05 mi W of Delle
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
40.770, -112.800

The Interstate 80 at Milepost 68 automated weather station recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Millard

When
August 17, 3:53 PM MST
Where
Millard County, 2.14 mi SSE of Pumice
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -112.910

The Black Rock automated weather station recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Tooele

When
August 17, 3:55 PM MST
Where
Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -113.220

An automated weather station recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
August 17, 4:15 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

An automated weather station recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Tooele

When
August 17, 4:15 PM MST
Where
Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -112.980

An automated weather station recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Tooele

When
August 17, 4:19 PM MST
Where
Tooele County, Lake Pt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.670, -112.270

The Marina automated weather station recorded a peak wind gust of 64 mph.

Thunderstorm Wind, Salt Lake

When
August 17, 4:23 PM MST
Where
Salt Lake County, 2.09 mi SW of Saltair
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.750, -112.130

The Center Tailings automated weather station recorded a peak wind gust of 68 mph.

Thunderstorm Wind, Tooele

When
August 17, 4:45 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

An automated weather station recorded a peak wind gust of 78 mph.

Thunderstorm Wind, Salt Lake

When
August 17, 4:55 PM MST
Where
Salt Lake County, 0.69 mi N of Midvale
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.610, -111.900

A large tree fell on a car at an apartment complex parking lot.

Thunderstorm Wind, Salt Lake

When
August 17, 5:00 PM MST
Where
Salt Lake County, 2.14 mi SSW of Carters Sky Ranch Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.500, -111.860

Four trees fell on a house in Draper.

Thunderstorm Wind, Juab

When
August 17, 5:40 PM MST
Where
Juab County, 141.65 mi N of Glen Cnyn Bsn Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
39.594, -111.916

The Interstate 15 at Milepost 215 Lampson Canyon automated weather station recorded a peak wind gust of 72 mph.

Thunderstorm Wind, Utah

When
August 17, 5:57 PM MST
Where
Utah County, 1.26 mi ENE of Springdell
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
40.340, -111.600

The Provo Canyon automated weather station recorded a peak wind gust of 73 mph.

Thunderstorm Wind, Wasatch

When
August 17, 6:00 PM MST
Where
Wasatch County, 5.21 mi SW of Charleston
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.410, -111.530

The Deer Creek Dam automated weather station recorded a peak wind gust of 69 mph.

Thunderstorm Wind, Tooele

When
August 17, 7:36 PM MST
Where
Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.370, -113.000

The Upper Cedar Mountain automated weather station recorded a peak wind gust of 69 mph.

Flash Flood, Kane

When
August 17, 10:00 PM MST to 10:30 PM MST
Where
Kane County, 15.06 mi NNW of Paria to 6.85 mi NNW of Paria
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.459, -112.028

The Paria River near Kanab gauge rose 3.3 feet, with an increase in flow from 4 CFS to 1790 CFS.

Flash Flood, Iron

When
August 18, 3:30 AM MST to 5:30 AM MST
Where
Iron County, 9.2 mi ESE of Cedar City to 1.8 mi ESE of Cedar City
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.635, -112.908

Flash flooding was reported on Coal Creek. The Coal Creek near Cedar City gauge rose from 8 CFS to 1160 CFS overnight. Several homes within the Flying L Ranches subdivision outside of Cedar City were damaged by floodwaters.

Flood, Millard

When
August 18, 5:00 AM MST to 6:00 AM MST
Where
Millard County, (U24)delta Muni Arpt to 2.57 mi S of (U24)delta Muni Arpt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
COOP Observer
Coordinates
39.380, -112.520

Widespread basement flooding occurred in and around Delta. An observer reported a 2-day rainfall total of 5.83 inches.

Flash Flood, Iron

When
August 18, 5:30 AM MST to 6:30 AM MST
Where
Iron County, 2.29 mi ENE of Kanarraville to 2.21 mi N of Kanarraville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.546, -113.144

Flash flooding carried debris across Old U.S. Highway 91 through Kanarraville.

Flash Flood, Washington

When
August 18, 6:00 AM MST to 8:30 AM MST
Where
Washington County, 1.48 mi NE of Zion Lodge to 2.59 mi NE of Springdale
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.267, -112.933

The North Fork of the Virgin River near Springdale spiked from 26 CFS to 1560 CFS in just 15 minutes, corresponding to a rise of 4 feet.

Flash Flood, Wayne

When
August 18, 12:25 PM MST to 1:25 PM MST
Where
Wayne County, 1.56 mi SSE of Fruita to 3.1 mi SW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.259, -111.240

Capitol Reef National Park officials reported Grand Wash, Capitol Gorge, and Pleasant Creek were all closed due to flash flooding.

Flood, Tooele

When
August 18, 12:57 PM MST to 1:57 PM MST
Where
Tooele County, 1.74 mi SE of Stockton to 1.39 mi SW of Stockton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
40.430, -112.350

A portion of Soldier Canyon Road was destroyed, and thus closed, due to flooding.

Flood, Salt Lake

When
August 18, 1:12 PM MST to 4:12 PM MST
Where
Salt Lake County, 2.82 mi NNE of Ft Douglas to 1.53 mi SW of Bacchus
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
40.820, -111.819

Parley's Creek in Sugarhouse Park overflowed its banks, with water across the park road. The eastbound lanes of Interstate 215 at 3300 South were closed due to flooding for two hours. Water flowed across Silver Bowl Drive in Herriman, with two basements flooded. Significant urban flooding occurred at Willowbrook Condos, with basements flooded. Additionally, Little Cottonwood Creek flooded.

Flood, Piute

When
August 18, 1:30 PM MST to 2:30 PM MST
Where
Piute County, 3.82 mi SSE of Alunite to 4.5 mi SSE of Alunite
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.330, -112.220

State Route 89 was briefly closed due to standing water on the road at milepost 171.

Flash Flood, Garfield

When
August 18, 3:25 PM MST to 4:25 PM MST
Where
Garfield County, 3.28 mi W of Tropic to 2.68 mi WSW of Tropic
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.620, -112.140

Flash flooding produced significant trail damage in Bryce Canyon National Park. Park officials reported the Wall Street section of Navajo Loop, the Bryce Connector Trail, and Peekaboo Loop were closed were closed due to the damage.

Flash Flood, Garfield

When
August 18, 4:00 PM MST to 5:00 PM MST
Where
Garfield County, 23.16 mi ENE of Boulder to 22.78 mi ENE of Boulder
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
38.082, -111.063

Capitol Reef National Park officials reported Notam-Bullfrog Road was washed out and impassible due to flash flooding south of Sandy Ranch at Dog Water Wash.

Flash Flood, Garfield

When
August 18, 5:00 PM MST
Where
Garfield County, 21 mi ENE of Boulder to 21.37 mi E of Boulder
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
37.966, -111.044

Capitol Reef National Park officials reported Burr Trail, Strike Valley, and Halls Creek Road were all impassible due to flash flooding.

Flash Flood, Iron

When
August 18, 10:30 PM MST to 11:30 PM MST
Where
Iron County, 0.69 mi N of Kanarraville to 0.45 mi NE of Kanarraville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.540, -113.180

A dike collapse due to heavy rainfall led to a large amount of debris across Old U.S. Highway 91, with the road being closed.

Flash Flood, Washington

When
August 18, 11:00 PM MST to 11:45 PM MST
Where
Washington County, 7.45 mi WNW of Zion National Park to 6.44 mi E of New Harmony
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.439, -113.114

Zion National Park officials reported the Kolob Canyons section of the Park was closed due to significant mud and rock slides from overnight flash flooding.

Flash Flood, Kane

When
August 19, 12:45 AM MST to 5:45 AM MST
Where
Kane County, 2.97 mi NNW of Glendale to 2.76 mi N of Glendale
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.360, -112.600

Heavy rain resulted in flash flooding of the East Fork of the Virgin River. The flood wave started near the East Fork of the Virgin River near Glendale, which rose from 16 CFS to 544 CFS, corresponding to a 3 foot rise. The flood wave grew downstream from additional heavy rain, where the East Fork of the Virgin River near Springdale rose from 45 CFS to 2410 CFS, corresponding to a 6 foot rise.

Flash Flood, Garfield

When
August 19, 12:45 AM MST to 4:30 AM MST
Where
Garfield County, 1.67 mi N of Escalante to 0.96 mi SSW of Boulder
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.794, -111.605

The Escalante River near Escalante gauge indicated an increase in flow of 1440 CFS, corresponding to a rise of over 5 feet.

Flash Flood, Wayne

When
August 19, 1:30 AM MST to 2:30 AM MST
Where
Wayne County, 1.6 mi SSE of Fruita to 3.08 mi SSW of Notom
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
38.258, -111.240

Capitol Reef National Park officials reported Scenic Drive was closed at Grand Wash due to a large amount of mud across the road, deposited by flash flooding, making it impassible. Rangers also estimated Pleasant Creek and Sheets Gulch had 6-8 feet of flooding overnight, and Burro, Cottonwood, and 5 mile Washes had 2 to 4 feet of flooding overnight.

Flash Flood, Washington

When
August 19, 2:30 AM MST to 3:15 AM MST
Where
Washington County, 3.95 mi NE of Zion Lodge to 4.46 mi ENE of Springdale
Cause
Heavy Rain
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
37.295, -112.905

Zion National Park dispatch officials reported a rockslide due to excessive rainfall along the Scenic Drive north of the Visitor Center. A portion of the road was damaged due to the slide, and was closed as a result. In addition, the river gauge on the North Fork of the Virgin River near Springdale had a sharp rise and peaked at 1690 CFS, corresponding to a rise of over 3 feet.

Flash Flood, Garfield

When
August 19, 4:45 AM MST to 5:15 AM MST
Where
Garfield County, 4.77 mi NW of (U07) Bullfrog/Glen to 5.96 mi NW of (U07) Bullfrog/Glen
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
37.600, -110.780

Capitol Reef National Park officials reported Notam-Bullfrog Road was washed out at Bullfrog Creek Crossing near Glen Canyon National Recreation Area, resulting in a 5-foot drop-off, making the road impassible.

Hail, Millard

When
August 19, 10:01 AM MST
Where
Millard County, 1.27 mi WNW of Hinckley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.330, -112.690

Penny-sized hail fell.

Flash Flood, Wayne

When
August 19, 11:49 AM MST to 1:30 PM MST
Where
Wayne County, 1.51 mi SSE of Fruita to 3.42 mi SSE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.259, -111.243

Capitol Reef National Park officials reported flash flooding in Grand Wash, with 6 to 8 inches of rapidly flowing water.

Thunderstorm Wind, Emery

When
August 19, 12:22 PM MST
Where
Emery County, 13.29 mi WSW of Mohrland
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
39.380, -111.240

The Manti portable automated weather station, on a ridgetop at 9877 feet, recorded a peak wind gust of 75 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981988, 981962, 981963, 981964, 981965, 981966, 981967, 981969, 981970, 981971, 981972, 981973, 981974, 981976, 981978, 982295, 981979, 981980, 981981, 982319, 982512, 982858, 982559, 982586, 982591, 982609, 982606, 982607, 982679, 982718, 982719, 982742, 982746, 982799, 982809, 982814, 982818, 982835, 981982, 982836, and more.